Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 34, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 23, 2004, 7:27 PM EDT for Moore County, North Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2004, 7:27 PM EDT (23:27 UTC)
- Expired
- May 23, 2004, 8:00 PM EDT
- In force
- 33 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Moore County, NC
The radar
The Raleigh/Durham radar (KRAX), 108 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.5 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 295 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1011 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KRAH 232327 SVRRAH NCC125-240000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 726 PM EDT SUN MAY 23 2004 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN MOORE COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 800 PM EDT * AT 726 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES WEST OF ROBBINS...OR ABOUT 12 MILES EAST OF TROY...MOVING NORTHEAST AT 20 MPH. PENNY SIZED HAIL IS LIKELY WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... HIGHFALLS AND WESTMORE. GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. LAT...LON 3546 7980 3534 7964 3549 7941 3550 7961 $$ 32
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:05 PM EDT, 4 hours 22 minutes earlier.
Area forecast discussion, May 23, 3:05 PM EDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 305 PM EDT SUN MAY 23 2004 .DISCUSSION... GSO U/A OUT OF SERVICE UNTIL FURTHER NOTICE. ADDITIONAL PARTS NEED TO BE ORDERED. THUS NO UPPER AIR DATA FROM GSO TONIGHT OR MON MORNING. WATER VAPOR IMAGERY DEPICTS SHEAR AXIS CROSSING CENTRAL NC AT THIS TIME HELPING TO TRIGGER SCATTERED CONVECTION ALONG SURFACE CONVERGENCE BOUNDARY. THIS BOUNDARY EXTENDS FROM LAURINBURG TO LILLINGTON TO SMITHFIELD TO ROANOKE RAPIDS. EXPECT TO SEE THE GREATEST COVERAGE IN THIS REGION THROUGH THE EVENING. CURRENT FORECAST HAS 40% POP THROUGH MIDNIGHT. MAY BUMP THIS UP BASED ON RADAR TREND/MSAS PRIOR TO 20Z. WEAK PERTURBATIONS ALOFT WILL CONTINUE TO CROSS CENTRAL NC THROUGH TUE. HOWEVER FLOW IN THE LOW AND MID LEVELS BECOMES MORE WEST RATHER THAN SW MON-TUE. THIS FLOW MAY HELP ADVECT DRIER AIR INTO THE ATMOSPHERE OVER CENTRAL NC... DECREASING PW VALUES FROM 1.5 INCHES TO 1.2 INCHES. THUS... EXPECT CONVECTIVE COVERAGE TO DECREASE MON AND MORE SO TUE. WILL GO WITH SLIGHT/SMALL CHANCE OF AFTERNOON/EVENING MON AND SLIGHT CHANCE TUE. NEXT SHOT AT ORGANIZED CONVECTION APPEARS TO BE LATE WED/WED NIGHT AS S/W MOVES FROM GREAT LAKES INTO SOUTHERN NEW ENGLAND WITH TAIL END OF S/W CROSSES FORECAST AREA. WILL BUMP POPS UP TO 40%. THU WILL FEATURE CONTINUED CHANCE AS FRONT REMAINS IN VICINITY. WILL GO WITH WITH DRY/WARM CONDITIONS FRI-SUN. && .RAH WATCHES/WARNINGS/ADVISORIES... NC...NONE. && WSS
Hazardous weather outlook, May 23, 4:09 AM EDT, 15 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 409 AM EDT SUN MAY 23 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-230808- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC- SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC- WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR... DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO... GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT... HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG... MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RANDLEMAN... ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD... SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY... WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM 409 AM EDT SUN MAY 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE... SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE UNTIL AROUND MIDNIGHT. THE STORMS WILL PRODUCE DANGEROUS CLOUD-TO-GROUND LIGHTNING AND VERY HEAVY RAIN. SOME FLOODING WILL BE POSSIBLE...ALONG WITH LARGE HAIL AND DAMAGING WINDS. LOCATIONS IN THE EASTERN PIEDMONT AND COASTAL PLAIN HAVE THE BEST CHANCE OF SEEING STORMS. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS MONDAY AND TUESDAY AFTERNOON AND EVENING...THEN A BETTER CHANCE OF STORMS WEDNESDAY AND THURSDAY. ANY STORMS THAT FORM WILLL BE CAPABLE OF PRODUCING VERY HEAVY RAIN...FREQUENT LIGHTNING...AND POSSIBLY SOME HAIL AND STRONG WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, May 23, 5:48 PM EDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 548 PM EDT SUN MAY 23 2004 NCZ007>010-024>026-041-232245- DURHAM NC-FRANKLIN NC-GRANVILLE NC-ORANGE NC-PERSON NC-VANCE NC-WAKE NC-WARREN NC- 548 PM EDT SUN MAY 23 2004 ...THUNDERSTORMS DEVELOPING RAPIDLY FROM HILLSBOROUGH AND PITTSBORO EAST THROUGH ROUGEMONT AND OXFORD. AT 548 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS DEVELOPING RAPIDLY ACROSS ORANGE... SOUTHERN PERSON... SOUTHERN GRANVILLE... WESTERN FRANKLIN... AND EXTREME NORTHERN WAKE COUNTIES. THESE THUNDERSTORMS ARE EXPECTED TO BECOME WIDESPREAD AND PRODUCE FREQUENT LIGHTNING... GUSTY WINDS TO 40 MPH... AND VERY HEAVY RAIN THROUGH 700 PM. LOCATIONS THAT WILL BE AFFECTED BY THESE THUNDERSTORMS INCLUDE: HILLSBOROUGH... ROUGEMONT... GORDONTON... CREEDMOOR... OXFORD... AND DURHAM. IN ADDITION... THUNDERSTORMS ARE EXPECTED TO MOVE FROM CHATHAM COUNTY EAST INTO WESTERN WAKE COUNTY BEFORE 700 PM. LOCATIONS THAT MAY BE AFFECTED INCLUDE: RDU INTERNATIONAL AIRPORT... APEX... CARY... RALEIGH... AND WAKE FOREST. SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS WHEN THUNDER IS FIRST HEARD. IF YOU CANNOT SEEK SHELTER INDOORS AUTOMOBILES CAN PROVIDE ADEQUATE SHELTER. BADGETT
Special weather statement, May 23, 6:00 PM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 600 PM EDT SUN MAY 23 2004 NCZ021-038-232300- DAVIDSON NC-FORSYTH NC- 600 PM EDT SUN MAY 23 2004 ...STRONG THUNDERSTORMS APPROACHING DAVIDSON AND FORSYTH COUNTIES FROM THE WEST... AT 600 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS APPROACHING THE YADKIN RIVER FROM DAVIE AND YADKIN COUNTIES. IN ADDITION... AN ISOLATED THUNDERSTORM WAS DEVELOPING AHEAD OF THE LINE NEAR WELCOME OVER WEST CENTRAL DAVIDSON COUNTY. THESE STORMS WERE MOVING TO THE EAST NORTHEAST AT 25 MPH AND WILL MOVE INTO THE CLEMMONS... WEST BEND ARCADIA... WELCOME... LEXINGTON AND WINSTON-SALEM AREAS BEFORE 630 PM. FREQUENT LIGHTNING... WIND GUSTS TO 40 MPH... AND VERY HEAVY RAIN WILL ACCOMPANY THESE STORMS. SMALL HAIL IS POSSIBLE. QUICKLY MOVE OFF OF OPEN FIELDS... AWAY FROM SWIMMING AREAS... AND OFF OF GOLF COURSES AS SOON AS THE SKY TURNS BLACK. DO NOT WAIT FOR THUNDER. SEE SHELTER INDOORS. BADGETT
Special weather statement, May 23, 6:28 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 628 PM EDT SUN MAY 23 2004 NCZ007>010-024>026-041-232330- DURHAM NC-FRANKLIN NC-GRANVILLE NC-ORANGE NC-PERSON NC-VANCE NC-WAKE NC-WARREN NC- 628 PM EDT SUN MAY 23 2004 ...STRONG THUNDERSTORMS OVER DURHAM... SOUTHEAST PERSON... AND GRANVILLE COUNTIES... AT 628 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS EXTENDING FROM THE ENO RIVER STATE PARK NORTHEAST THROUGH BAHAMA... OXFORD AND BEREA. THESE STORMS WERE MOVING TO THE EAST NORTHEAST AT 25 MPH AND WILL AFFECT DURHAM... GORMAN... HESTER... CREEDMOOR... AND OXFORD THROUGH 700 PM. THE STORMS MAY EXTEND INTO FAR NORTHERN WAKE COUNTY NEAR FALLS LAKE AND WAKE FOREST BUT THEY ARE NOT EXPECTED TO AFFECT THE CARY OR RALEIGH AREAS. FREQUENT LIGHTNING... GUSTY WINDS TO 40 MPH... AND VERY HEAVY RAIN WILL OCCUR WITH THESE STORMS. SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS WHEN THUNDER IS FIRST HEARD. IF YOU CANNOT SEEK SHELTER INDOORS AUTOMOBILES CAN PROVIDE ADEQUATE SHELTER. BADGETT
Special weather statement, May 23, 6:48 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 648 PM EDT SUN MAY 23 2004 NCZ021-022-038-039-232345- DAVIDSON NC-FORSYTH NC-GUILFORD NC-RANDOLPH NC- 648 PM EDT SUN MAY 23 2004 ...STRONG THUNDERSTORMS OVER SOUTHEAST FORSYTH AND NORTH DAVIDSON COUNTIES MOVING TOWARD THE PIEDMONT TRIAD AIRPORT AND HIGH POINT... AT 648 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER WELCOME AND LEXINGTON EXTENDING NORTH TO THE SOUTHEAST SIDE OF WINSTON-SALEM. THEY WERE MOVING EAST NORTHEAST AT 25 MPH. THESE STORMS WILL AFFECT THOMASVILLE... LEXINGTON... HIGH POINT... KERNERSVILLE... EAST WINSTON-SALEM... AND THE PTI AIRPORT THROUGH 730 PM. FREQUENT INTENSE LIGHTNING... GUSTY WINDS OF 40 TO 50 MPH... VERY HEAVY RAIN AND SMALL HAIL IS EXPECTED. TAKE COVER INDOORS UNTIL THESE STORMS PASS. BADGETT
Special weather statement, May 23, 6:59 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 659 PM EDT SUN MAY 23 2004 NCZ073>076-083-084-232356- ANSON NC-LEE NC-MONTGOMERY NC-MOORE NC-RICHMOND NC-STANLY NC- INCLUDING THE CITIES OF...ALBEMARLE...CARTHAGE...ROCKINGHAM... SANFORD...SOUTHERN PINES...TROY AND WADESBORO 659 PM EDT SUN MAY 23 2004 ...STORMS DEVELOING RAPIDLY FROM ALBEMARLE AND NORWOOD EAST TO SANFORD... STRONG STORMS CAPABLE OF PRODUCE STRONG WIND GUSTS OVER 35 MPH... PEA TO MARBLE SIZE HAIL... TORRENTIAL DOWNPOURS... AND FREQUENT LIGHTNING WILL CONTINUE TO POP UP FROM ALBEMARLE AND NORWOOD EAST THROUGH TROY... SOUTHERN PINES... CARTHAGE... TO SANFORD THROUGH 8 PM. PEOPLE ARE ADVISED TO KEEP AN EYE ON THE SKY THROUGH THE EVENING. IF YOU SEE OR HEAR A STORM NEARBY... STOP OUTDOOR ACTIVITIES AND MOVE INSIDE A SAFE SHELTER IMMEDIATELY. REMEMBER... IF YOU ARE CLOSE ENOUGH TO HEAR THUNDER... YOU CAN BE STRUCK BY LIGHTNING. BOATERS IN THE AREA SHOULD HEAD TO SHORE. GIH
Special weather statement, May 23, 6:59 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 659 PM EDT SUN MAY 23 2004 NCZ073>076-083-084-232356- ANSON NC-LEE NC-MONTGOMERY NC-MOORE NC-RICHMOND NC-STANLY NC- INCLUDING THE CITIES OF...ALBEMARLE...CARTHAGE...ROCKINGHAM... SANFORD...SOUTHERN PINES...TROY AND WADESBORO 659 PM EDT SUN MAY 23 2004 ...STORMS DEVELOPING RAPIDLY FROM ALBEMARLE AND NORWOOD EAST TO SANFORD... STRONG STORMS CAPABLE OF PRODUCE STRONG WIND GUSTS OVER 35 MPH... PEA TO MARBLE SIZE HAIL... TORRENTIAL DOWNPOURS... AND FREQUENT LIGHTNING WILL CONTINUE TO POP UP FROM ALBEMARLE AND NORWOOD EAST THROUGH TROY... SOUTHERN PINES... CARTHAGE... TO SANFORD THROUGH 8 PM. PEOPLE ARE ADVISED TO KEEP AN EYE ON THE SKY THROUGH THE EVENING. IF YOU SEE OR HEAR A STORM NEARBY... STOP OUTDOOR ACTIVITIES AND MOVE INSIDE A SAFE SHELTER IMMEDIATELY. REMEMBER... IF YOU ARE CLOSE ENOUGH TO HEAR THUNDER... YOU CAN BE STRUCK BY LIGHTNING. BOATERS IN THE AREA SHOULD HEAD TO SHORE. GIH
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 8:19 PM EDT | Severe Thunderstorm Warning | RAH | Wilson | 26 min |
| May 22, 8:42 PM EDT | Flash Flood Warning | RAH | Wilson | 93 min |
| May 22, 9:34 PM EDT | Flash Flood Warning | RAH | Nash | 86 min |
| May 22, 9:42 PM EDT | Severe Thunderstorm Warning | RAH | Wilson | 33 min |
| May 22, 10:09 PM EDT | Flash Flood Warning | RAH | Wilson | 3 hr |
| May 22, 10:54 PM EDT | Flash Flood Warning | RAH | Nash | 2 hr |
| May 22, 11:37 PM EDT | Flash Flood Warning | RAH | Johnston | 113 min |
| May 23, 12:49 AM EDT | Severe Thunderstorm Warning | RAH | Durham | 26 min |
| May 23, 1:51 AM EDT | Flash Flood Warning | RAH | Durham | 84 min |
| May 23, 2:26 PM EDT | Flash Flood Warning | RAH | Harnett | 94 min |
| May 23, 3:35 PM EDT | Severe Thunderstorm Warning | RAH | Harnett | 25 min |
| May 23, 4:28 PM EDT | Severe Thunderstorm Warning | RAH | Wayne | 32 min |
| May 23, 4:46 PM EDT | Severe Thunderstorm Warning | RAH | Harnett | 29 min |
| May 23, 4:50 PM EDT | Severe Thunderstorm Warning | RAH | Alamance | 25 min |
| May 23, 5:05 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland | 25 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.